Missouri, 2002

Flooding in Missouri, April 19 to 21, 2002

April 19 to 21, 2002 · NWS SGF · 5 events in 5 counties and zones

A prolonged flooding event developed over portions of the Lake of the Ozarks region from late April 19th through early morning of April 21st. The initial flash flooding eased during the early morning of April 20th as the complex of thunderstorms moved east of the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A prolonged flooding event developed over portions of the Lake of the Ozarks region from late April 19th through early morning of April 21st. The initial flash flooding eased during the early morning of April 20th as the complex of thunderstorms moved east of the area. However, runoff continued which allowed small streams, creeks and even the larger Gasconade River in Maries County to flood during the first part of the weekend. Additional thunderstorms develop during the afternoon and evening of April 20th, which produced an additional one to three inches of rain over the already saturated soils over the area. This produced another flash flooding episode where creeks and small streams rose rapidly in a short period of time. This prolonged flooding event eased during the early morning of April 21st. However, numerous county roads and low water crossings remain closed or impassable for nearly 36 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 19, 12:59 PM CST, 10 hours 1 minute earlier.

Area forecast discussion, Apr 19, 12:59 PM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT FRI APR 19 2002

MAIN FOCUS THIS PERIOD WILL BE WITH THUNDERSTORM
CHANCES/AMOUNTS/STRENGTH.

SURFACE FRONT WAS STILL TO THE NORTHWEST OF CWA FROM SOUTH OF KANSAS
CITY AND EMPORIA...TO NORTH OF CHANUTE.  TEMPERATURES IN THE UPPER
50S TO LOW 60S BEHIND THE FRONT...WHILE AHEAD OF THE FRONT IN THE
70S AND 80S WITH DEW POINTS IN THE UPPER 60S TO LOW 70S.

MCS OUTFLOW OVER CENTRAL MO THIS MORNING SPARKED ADDITIONAL SEVERE
THUNDERSTORM DEVELOPMENT BY LATE MORNING AND HAS PUSHED OUT OF THE
AREA FOR NOW.  MORE CONVECTION DEVELOPED OVER CENTRAL OK...AND THAT
IS PUSHING NORTHEAST...EVENTUALLY INTO THE CWA BY LATE AFTERNOON.
SHOULD ALSO BEGIN TO SEE SOME CONVECTION DEVELOP FURTHER NORTH ALONG
THE FRONT AS IT SAGS INTO THE CWA THIS EVENING.

MODELS ARE IN DECENT AGREEMENT THROUGH THE PERIOD...AND SLOWLY SAG
THE SURFACE FRONT THROUGH MOST OF THE AREA TONIGHT.  SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN ARE EXPECTED...WITH PW VALUES
FROM 1.5 TO 1.7 INCHES.  SEVERE THREAT LOOKS TO MAINLY BE WITH
HAIL.  18Z SOUNDING FROM SGF SHOWS LITTLE OR NO CAP...WITH JUST OVER
2000 J/KG CAPE VALUES AND WBZ OF 10500FT.  SOUNDINGS ALSO FAIRLY
SATURATED TO ABOUT 15KFT.  PW VALUES WERE 1.62 IN.  WITH RECENT
HEAVY RAINS...ESPECIALLY OVER THE SOUTHERN PORTION OF THE CWA...AND
WITH THE POTENTIAL FOR HEAVY RAINS FROM THIS EVENING THROUGH
SUNDAY...WILL BE ISSUING A FLOOD WATCH FOR THE ENTIRE AREA BEGINNING
THIS AFTERNOON.

FRONT (IF IT ACTUALLY MAKES IT) PROGGED TO BECOME STATIONARY ACROSS
NORTHERN ARKANSAS ON SATURDAY MORNING.  UPPER WAVE SHIFTS EAST INTO
THE ROCKIES AND HIGH PLAINS REGION.  LOW LEVEL MOISTURE SHOULD
OVERRUN THE FRONT WITH THE THREAT OF SHOWERS/THUNDERSTORMS AND HEAVY
RAIN CONTINUING ACROSS THE CWA.  THE BEST CHANCE OF SEVERE WILL
OCCUR ACROSS SOUTHERN MISSOURI IN THE VICINITY OF THE FRONT.

THE UPPER WAVE BEGINS TO LIFT NORTHEAST INTO KS/NEBRASKA WITH THE
THREAT OF HEAVY RAIN TO CONTINUE INTO SATURDAY NIGHT AS THE SURFACE
WAVE BEGINS TO LIFT NORTH AND BACK INTO THE AREA.   THE UPPER WAVE
THEN SHIFTS INTO IA/MO ON SUNDAY WITH CDFNT PUSHING THROUGH THE CWA
AND FINALLY ENDING THE RAIN LATE SUNDAY.

MUCH COOLER AIR THEN WORKS INTO THE AREA SUNDAY NIGHT INTO
MONDAY...WITH SOME NORTHERN ZONES POSSIBLY DIPPING INTO THE 30S FOR
OVERNIGHT LOWS.

HOPE TO HAVE ISC GRIDS OUT BY 3 PM.

.SGF...
MO...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY NIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY NIGHT FOR ZONES
KSZ073...KSZ097...KSZ101.

LINDENBERG

In the hours before

Local storm report, Apr 19, 5:39 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    HOUSTON                   MO   60 MPH TSTM GUST
04/19/02   TEXAS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 19, 5:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    HOUSTON                   MO   60 MPH TSTM GUST
04/19/02   TEXAS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 19, 5:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    HOUSTON                   MO   60-70 MPH TSTM GUST
04/19/02   TEXAS                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 19, 6:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    5 S ROLLA                 MO   .75 INCH HAIL
04/19/02   PHELPS                         REPORTED BY PUBLIC.
Special weather statement, Apr 19, 6:24 PM CST, 4 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH NUMBER 128 HAS BEEN CANCELLED EFFECTIVE AT
730 PM CDT. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS MOVED EAST
OF THE MISSOURI OZARKS.

EXECESSIVE RAINFALL WILL CONTINUE FROM ROLLA TO SALEM OVER THE NEXT
HOUR...WHICH WILL AGGRIVATE THE FLASH FLOOD THREAT. PLEASE REFER TO
LOCAL FLASH FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

BOOKBINDER
Local storm report, Apr 19, 8:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 PM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    MONTREAL                  MO   FLOOD
04/19/02   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT. HIGHWAY BB
                                          FLOODED SOUTH OF MONTREAL

0545 PM    DIXON                     MO   FLOOD
04/19/02   PULASKI                        REPORTED BY PUBLIC.
                                          CITY HALL FLOODED.
                                          SEVERAL ROADS UNDER
                                          WATER IN DIXON.

0610 PM    DIXON                     MO   FLOOD
04/19/02   PULASKI                        REPORTED BY PUBLIC.
                                          HIGHWAY O CLOSED 3
                                          MILES SOUTH OF DIXON.

0730 PM    ROLLA                     MO   FLOOD
04/19/02   PHELPS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL. 2
                                          FEET OF WATER ON
                                          STREETS IN ROLLA.

0730 PM    ST JAMES                  MO   FLOOD
04/19/02   PHELPS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CAR IN CREEK NEAR ST.
                                          JAMES.

0800 PM    HAYDEN                    MO   FLOOD
04/19/02   MARIES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          PERSON MISSING IN CREEK
                                          ABOUT 2 MILES SOUTHWEST
                                          OF HAYDEN.

0920 PM    IBERIA                    MO   FLOOD
04/19/02   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TAVERN CREEK OUT OF
                                          BANK AND OVER HIGHWAY 17.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Camden

When
April 19, 11:00 PM CST to April 21, 12:00 PM CST
Where
Camden forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Flood, Maries

When
April 19, 11:00 PM CST to April 21, 12:00 AM CST
Where
Maries forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Flood, Miller

When
April 19, 11:00 PM CST to April 21, 12:00 PM CST
Where
Miller forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Flood, Phelps

When
April 19, 11:00 PM CST to April 21, 12:00 AM CST
Where
Phelps forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Flood, Pulaski

When
April 19, 11:00 PM CST to April 21, 6:00 AM CST
Where
Pulaski forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293709, 5293710, 5293711, 5293712, 5293713.